After an overdose, licorice tea ends in the emergency room

HealthScience

A man in Canada “overdoses” drinking liquor with too much tea from licorice, which causes an increase in blood pressure to dangerous levels, according to new case reports.

The 84-year-old man went to the emergency room after taking home his blood pressure and found plenty of evidence. He also reported headaches, photosensitivity, chest pain and fatigue, and calf swelling, according to a report published today (May 27) in the Canadian Journal of Medical Association.

In an emergency, the man’s systolic blood pressure (“upper” blood pressure value) is almost 200 mm Hg. Normal blood pressure is 120/80 mm Hg. Doctors believe that any blood pressure reading above 180 for systolic blood pressure (or more than 120 for diastolic blood pressure), “low” reading) is a hypertensive crisis that requires immediate medical attention.

Doctors at McGill University in Montreal treat a man with many drugs to reduce high blood pressure, and symptoms improve over the next 24 hours.

Then, the man told the doctors that he had drunk one or two cups of lavender tea every day for the past two weeks. This type of tea is made from the root licorice root of Glycyrrhiza glabra. This is a popular drink in Egypt, where it is known as “erk sous”, the authors wrote in the study.

It is known that consuming too much licorice root or sweet root candy – including black gum – is toxic, according to the US Food and Drug Administration (FDA).

This is because licorice root and black lichen contain compounds called glycyrrhizin, which can cause a decrease in potassium levels in the body. This in turn can cause health effects such as high blood pressure, abnormal heart rhythms and swelling, the FDA said.

The FDA regulates how much glycyrrhizin is approved in food, but recommends that people never consume a lot of licorice. (Note that many “tear” or “taste” tear products made in the United States actually don’t contain licorice but are flavored with anise oil that has the same smell and taste, according to the FDA.)

In this case, the man knew about the relationship between licorice and hypertension, but did not believe that he consumed too much licorice, the report said.

The case highlights the possibility for doctors to “train their hypertensive patients about potential licorice side effects to avoid complications associated with sweets,” the authors concluded.

Leave a Reply

Your email address will not be published. Required fields are marked *